Often used in conjunction with radiation or surgery, chemotherapy is drug therapy tailored to each individual cancer patient with the aim of preventing cancer spread, slowing cancer growth and killing cancer cells. Doctors often combine several drugs chosen from a group of more than 100 chemo drugs to customize chemo treatment, according to The American Cancer Society. Unfortunately, chemotherapy can bring a host of debilitating side effects. While there is not much you can do about some of these side effects — hair loss, for example — you can take steps to alleviate some others.
Some patients, like Idelle Davidson of Los Angeles who underwent chemotherapy for breast cancer in 2006, experience chemotherapy-related cognitive impact (CRCI). “After six rounds of carboplatin and docetaxel and then one year of trastuzumab infusions every three weeks, it was like a blanket of fog had descended over my brain. I couldn’t think straight. I couldn’t remember phone numbers, people’s names or calculate the tip on a restaurant tab. I got disoriented at shopping malls and directions made no sense to me,” said Davidson, who went on to co-author the book, Your Brain After Chemo, with Dan Silverman, MD, PhD.
Who: According to the American Cancer Society, estimates are that between 16 to 50 percent of all chemotherapy patients report brain problems.
When: Onset, duration and intensity vary with the individual.
What to do: Davidson, who also writes the blog YourBrainAfterChemo.blogspot.com, recommends:
- If you are experiencing any memory issues, ask for a referral to a neuropsychologist for an evaluation.
- Seek out emotional support. Depression and stress also can cloud memory. Join a support group, talk with your doctor about the pros and cons of antidepressants and consider practicing meditation or yoga. A 2011 study conducted by the Program in Physical Therapy at Richard Stockton College of New Jersey found that yoga (including stretching, breathing and relaxation) may improve “chemo brain” and quality of life for chemotherapy patients.
- Physical exercise increases cerebral blood flow and promotes the growth of brain cells. It is a natural stress reducer as well.
- Exercise your mind. Even if it is a struggle, challenge yourself: read, do a puzzle, learn a new dance step.
Chemotherapy is known to alter the lining of the gastrointestinal (GI) tract, specifically the mucosal lining. “This alteration decreases the capacity to absorb nutrients and liquids resulting in shortened transit times through the GI tract. The result is increased bowel output,” explained Monica Key, NP-C, APRN, CCRN, AOCNP, oncology nurse practitioner affiliated with Norton Cancer Institute, Louisville, KY.
Who: According to Key, diarrhea often happens with certain types of cytotoxic chemotherapy. Chemotherapy drugs such as 5-fluorouracil, irinotecan, topotecan, methotrexate, cisplatin, docetaxel oxaliplatin and cytarabine often have diarrhea as a common side effect. Oral chemotherapy tends to have a higher chance of diarrhea since it is ingested directly into the GI tract and is not bypassed as it is with intravenous chemotherapy. Capecitabine is the oral (pill) form of 5-fluorouracil that often causes diarrhea as a side effect.
When: Can occur anytime during therapy, and can be acute or chronic.
What to do: Key recommends:
- Make sure you understand the medications you are given to use at home to combat/control the diarrhea. There are different kinds and each come with specific instructions.
- Reduce fiber intake.
- Drink a lot of fluids such as water or sugar-free, caffeine-free drinks with electrolytes.
- Know the signs of dehydration. If you are experiencing it, call your oncologist immediately. You will most likely be given intravenous fluids.
Patients with chronic or severe diarrhea may want to ask their doctor if they need to supplement their diet with vitamins or fortified drinks to maintain good nutrition.
Colleen Westerman of Lansing, MI, who underwent chemo in 2010 and 2012 for ovarian cancer, felt “completely drugged” a day after each treatment, and the exhaustion would last for four to six days. “It was sometimes so bad that I just could not keep my eyes open and would often fall asleep while talking to others,” she said.
“Most chemotherapy patients experience some form of myelosuppression, a decrease in the bone marrow’s ability to produce blood,” said Dishon Kamwesa, RN, BSN, Mercy Medical Center, Canton, OH. The most common reason for exhaustion among patients is due to anemia (lowered red blood cell count) or thrombocytopenia (lowered platelet count). It means your blood isn’t carrying enough oxygen around the body.
Who: Anyone, but more often patients in treatment for leukemias with medications such as Cytarabine.
When: You will probably feel most exhausted for a few days after treatment, and then gradually feel better. Fatigue increases with each treatment.
What to do: Kamwesa advises:
- See your physician if you experience overwhelming fatigue, muscle weakness, rapid heartbeat, difficulty breathing or dizziness.
- Have your blood levels monitored often to determine treatment dosage. Your physician will advise you if you need to take therapeutic doses of iron or get a blood transfusion.
- Eat foods high in iron: dark green, leafy vegetables; sweet potatoes; prunes and raisins; dried apricots and peaches; beans; meat and fish; enriched bread, cereal, and pasta; and seeds.
- Make sure you get enough sleep, nap when you can, and don’t push yourself too hard. “Basically just going to sleep was the only way I could deal with it,” said Westerman.
- A 2012 study by Osher Center for Integrative Medicine, University of California, San Francisco discovered that yogic breathing (pranayama) helps chemotherapy patients with sleep disturbances.
Myelosuppression can also lead to lowered white blood cells (neutropenia), which can cause opportunistic bacterial, viral or fungal infections because of compromised immune system, said Key.
Who: Patients receiving cytotoxic chemotherapy
When: The lowest point of cells circulation in the body after receiving cytotoxic chemotherapy is called a “nadir.” This low point generally happens some time between day 7-28 after receiving treatment, and then the patient usually gets better within the next two weeks.
What to do: Key suggests:
- Go to the emergency room immediately for assessment if you have a fever of 100.4 taken orally that lasts 30 minutes or longer.
- Stay away from anyone who is sick or who has received a live-type immunization within the past two weeks.
- If you are told you are neutropenic (lacking a sufficient number of infection-fighting white blood cells), stay away from large crowds of people. If you must be in a place with a large number of people, wearing a mask and washing your hands are imperative.
- Make sure food is thoroughly washed and cooked.
For Ann Pietrangelo of Williamsburg, VA, nausea began within days of the first treatment and was a constant throughout her chemotherapy in 2011 for triple-negative breast cancer. “It interfered with appetite in a big way, and I had to push myself to eat,” she recalled. Key explained that chemotherapy can alter the pathways of neurotransmitters and their receptors in the brain, stomach and inner ear, resulting in nausea and vomiting.
Who: Varies from person to person. Nausea and vomiting are two of the most common side effects and can be brought on by treatments, certain smells, or even by anxiety.
When: “There are certain chemo treatments that have more of this effect than others. Depending on the treatment, the onset can be within minutes and can last for several days,” said Kamwesa. For example, Cisplatin is one of the drugs that is used to treat breast, bladder and cervical cancer, to name a few. This specific drug has a very high incidence of nausea and is often given with antiemetics such as Zofran, Reglan, and Compazine.
What to do: Kamwesa recommends:
- Your oncologist can prescribe antiemetics. Make sure you understand completely how to take them. Call him or her if at any time you feel that your nausea or vomiting is not being properly controlled.
- Eat bland foods.
- Avoiding heavy cooking odors and other strong smells.
- Stay hydrated.
Chemotherapy-induced peripheral neuropathy (CIPN) is caused by damaged nerves, resulting in tingling sensations, numbness, shooting or stabbing pain, or extreme sensitivity to temperature.
Who: The National Cancer Institute estimates that around 30 to 40% of chemotherapy patients experience this type of neuropathy.
When: “It can begin with the first treatment or can be due to dose accumulation,” said Kamwesa. During her treatments, Westerman experienced tingling in her fingers and numbness in her feet. When her treatment finished, she was happy to discover that most of the tingling in her fingers went away. “I was left with some numbness in my toes and parts of the balls of my feet. I was told after two years what was left would be permanent,” she said.
What to do:
- The American Cancer Society recommends taking vitamin E, calcium and magnesium to help prevent the onset of neuropathy.
- Be diligent about staying well-hydrated to help avoid toxicity.
- Protect yourself from extreme cold and hot temperatures to avoid burns or ischemia (restriction of blood supply).
- If symptoms are extreme, talk with your oncologist about lowering your chemotherapy dose or stopping treatment for a while.